Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Duluth, MN

August 10, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 10, 2017, 4:06 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 10, 2017, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2017, 4:06 AM CDT (09:06 UTC)
In effect from
Aug 10, 2017, 10:00 AM CDT
Expired
Aug 10, 2017, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WHUS43 KDLH 100906
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
406 AM CDT THU AUG 10 2017

MNZ037-WIZ001-110200-
/O.NEW.KDLH.BH.S.0011.170810T1500Z-170811T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
406 AM CDT THU AUG 10 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM
10 AM CDT THIS MORNING THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 4:00 AM CDT, 6 minutes earlier.

Area forecast discussion, Aug 10, 4:00 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
400 AM CDT Thu Aug 10 2017

.SHORT TERM...(Today through Friday)
Issued at 400 AM CDT Thu Aug 10 2017

The main concerns for the short term are precipitation timing and
amounts today and tonight and temperatures for Friday.

Surface low pressure was centered over east-central Minnesota
early this morning with a swirl of rain showers and thunderstorms
across much of the region. The axis of an upper-level trough of
low pressure stretched from northwest Ontario into eastern South
Dakota. RAP analysis and GOES-16 water vapor imagery indicated a
vort max over west-central Minnesota. The upper trough and surface
reflection will advance eastward across northern Wisconsin and
into Upper Michigan by this evening.

Showers have redeveloped near Brainerd during the past hour, near
the approaching vort max, and rain shower coverage has increased
across much of northern Minnesota and northwest Wisconsin. Hi-
resolution CAM solutions are rather noisy this morning, but all
suggest coverage will continue to increase during the next several
hours. Leaned on a blend of the ECAM and short-term consensus for
POPs and QPF. The heaviest rainfall for the Northland seems to
have occurred from yesterday afternoon through tonight and expect
up to another tenth to one- half inch of rain. A few isolated
locales may see up to three-quarters of an inch. As the low
departs tonight, look for precipitation to wind down to isolated
showers through early Friday morning. High pressure will make a
return by late Friday. Rising heights and weak warm air advection
aloft should limit afternoon convection to cumulus field, with a
very low chance of any rain showers.

Temperatures will be quite cool today with overcast skies and
northerly winds. Winds off the lake will keep lakeshore and inland
areas southwest of Lake Superior in the low 60s. Skies will
gradually clear over Koochiching County and the northwest portion
of the forecast area this afternoon, which should boost
temperatures into the low 70s. Areas farther inland from Lake
Superior should see temps in the upper 60s. Tonight will be chilly
with lows from the upper 40s north to the middle 50s southeast,
climatologically cool locations in northern Minnesota may dip into
the middle 40s. Highs will trend a bit warmer with help from the
August sun with temperatures climbing into the upper 60s to upper
70s.

.LONG TERM...(Friday night through Wednesday)
Issued at 400 AM CDT Thu Aug 10 2017

A mean upper level trough will dominate the weather during the
first part of the long term period, starting with Friday night. By
Friday evening, an upper level shortwave will be making its way
through the central Great Lakes, resulting in a break in the
precipitation across the Northland. Surface high pressure will
build into the region Friday night, with dry weather expected to
continue across the Northland from Friday night through Saturday
night. There is somewhat of a disagreement in the long range
models regarding the weather across the area on Sunday. The ECMWF
indicates the potential for some showers across the Minnesota
Arrowhead by Sunday afternoon, with a few showers or a storm
possible from the Brainerd Lakes into east central Minnesota. The
shortwave that could bring the precipitation to the east central
Minnesota area will then drop southeast on Sunday night. Heights
will build in the Rockies on Sunday night, which will bring more
of a northerly upper level flow into the western Great Lakes
region. The models, especially the ECMWF do indicate some
instability across the Minnesota Arrowhead on Monday afternoon, so
we have added the possibility of a few thunderstorms to that
area. After several days of northwest flow, an upper level ridge
will build into the region from the Rockies by Tuesday. The ridge
will precede the next chance of showers and thunderstorms that are
expected to make their way into the Northland starting as early
as Wednesday, and continuing into Thursday of next week. High
temperatures throughout the long term period are expected to be in
the 70s, with lows ranging from the mid 40s to the mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1219 AM CDT Thu Aug 10 2017

Low pressure system over western Minnesota will move east to
northern Wisconsin and on into upper Michigan through the TAF
period, bringing waves of showers and a few thunderstorms to the
terminals, along with a period of IFR/LIFR ceilings and
visibilities. As of issuance time, conditions varied from VFR at
KINL to IFR at KDLH. Conditions are expected to deteriorate
over the next few hours, with IFR/LIFR ceilings and visibilities
affecting several terminals between 08z and 14z, with the lowest
conditions expected at KDLH, KHYR and KBRD. KHIB should be no
worse than IFR, and KINL no worse than MVFR. After 15z gradual
improvement from west to east should begin, but IFR ceilings
expected to linger no later than 15z. KHYR the exception, as MVFR
ceilings to linger there and then deteriorate again around 01z to
IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  53  73  52 /  70  20  10   0
INL  71  49  76  49 /  30  10  10   0
BRD  70  54  74  53 /  50  30  10   0
HYR  68  55  73  49 /  60  20  10   0
ASX  66  55  72  51 /  60  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for WIZ001.

MN...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for MNZ037.

LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
     evening for LSZ144>147.

     Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ141>143.

     Small Craft Advisory from 4 PM this afternoon to 5 AM CDT Friday
     for LSZ121-148.

&&

SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...LE
Hazardous weather outlook, Aug 10, 4:04 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
404 AM CDT Thu Aug 10 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
404 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today and this evening. The
main risks with the storms will be small hail and occasional
cloud-to-ground lightning.

Strong northeast winds will increase the threat of rip currents
today, mainly in the Duluth entry affecting the Park Point Beach
in Duluth.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across east central Minnesota on
Sunday afternoon, and across the Minnesota Arrowhead on Monday
afternoon. Storms will be possible across the entire area on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters and the public are encouraged to report hail of
any size and rainfall amounts to the National Weather Service in
Duluth.

LSZ121-140>148-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
404 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A Small Craft Advisory has been issued for most of the nearshore
waters of western Lake Superior into tonight. Increasing northeast
winds and building waves will create conditions hazardous to
small craft. See the latest Marine Weather Statement and Nearshore
Marine Forecast for detailed information regarding the Small
Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across east central Minnesota on
Sunday afternoon, and across the Minnesota Arrowhead on Monday
afternoon. Storms will be possible across the entire area on
Wednesday.

DAP/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 10, 1:19 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
119 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HEAVY RAIN       2 NE KNIFE RIVER        46.98N 91.75W
08/10/2017  M1.52 INCH       LAKE               MN   TRAINED SPOTTER

            1.16" SINCE 10 PM YESTERDAY.

&&

WM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:31 PM CDTSpecial Weather StatementDLHCass29 min
Aug 9, 8:09 PM CDTSpecial Weather StatementDLHCass36 min
Aug 10, 9:48 AM CDTGale WarningDLH6 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.